Florida, 2023Rip Current in Florida, March 24, 2023
March 24, 2023 · NWS MLB · 1 event in 1 county or zone
A strong rip current resulted in the drowning of a 74-year-old male in Indialantic.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong rip current resulted in the drowning of a 74-year-old male in Indialantic.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 24, 2:49 PM EST, 11 minutes earlier.
Area forecast discussion, Mar 24, 2:49 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
349 PM EDT Fri Mar 24 2023
.DISCUSSION...
Thru Tonight...East coast sea breeze pushing inland across the
coastal counties as seen on KMLB Doppler radar this aftn. A very
scarce cu field exists across north/central sections due to a
largely dry atmos but a little higher moisture across the south
is producing a more noticeable cu field. It is not out of the
question that a shower could develop later this evening around
Lake Okeechobee as the sea breezes interact with the Lake
Okeechobee breeze. But confidence/coverage is too low for explicit
mention in the forecast. Light southerly flow overnight will hold
min temps to the low and mid 60s, so not as cool as this morning
for most. Conditions look more favorable for stratus and possibly
some patchy fog to form over the western peninsula and lift north
to northeast, possibly affecting far interior sections such as
Lake county and adjacent portions of Orange/Osceola.
Sat...Winds become more SW as high pressure ridge axis slips south
of the area and pressure gradient tightens slightly to produce
a little stronger winds. The east coast sea breeze will be delayed
south of the Cape allowing temps to warm into the mid and upper
80s along the coast with lower 90s west of I 95. The sea breeze
looks to be pinned to the Volusia coast if it can develop at all
due to the strength of the 925-850mb offshore flow. This should
push Daytona toward its record high of 88F from 2021.
Model guidance shows an increase in precip water values near 1.5
inches which will be sufficient to generate isolated showers late
in the day. Prospect for thunder looks low but the best
opportunity may come in the evening as a result of sea/lake
breeze interactions near the coast.
Saturday night-Monday... Mid level ridging over the Bahamas Saturday
night will flatten as it shifts and settle southward around the
Yucatan peninsula and the Greater Antilles. This will produce zonal
flow aloft across the Florida peninsula though the period. At the
surface, S to SW flow over ECFL will prevail as the axis from the
Atlantic high pressure extends westward over south Florida. The
east coast sea breeze is expected to form each afternoon, with the
boundary pushing farther inland on Sunday. Expect hot and dry
conditions with plenty of sunshine through the time frame.
Temperatures will be well above normal for this time of year,
around 10 degrees above normal, with some locations forecast to
reach or exceed their daily record high temperatures, especially
across the interior (west of I-95). Afternoon highs will be in the
low 90s west of I-95, with mid to upper 80s east of I-95.
Tuesday-Thursday... (Modified Previous discussion) The long wave
pattern over the CONUS starts to amplify as a mid level ridge
builds, with its axis along the MS River Valley, as downstream
height falls occur over the western Atlantic. Coincident with a
weak vort lobe moving east across the SE CONUS and into the
Atlantic Tue, a stronger northern stream trough crosses the NE/Mid
Atlantic states. This causes the flow aloft to veer to NW, which
in turn provides the impetus for a cool front to push into NOFL
Tue afternoon. Deepening moisture/ respectable low level
convergence ahead of the front should bring a decent (30 PoP)
chance for showers/TS, mainly across the north. This afternoon's
model runs came in a bit drier than the earlier run, so scaled
back the 20 percent a little across the south in favor of less
than 15 percent PoP. The front will then sag south through the
central peninsula overnight, followed by a drier and cooler
(albeit marine-modified as winds quickly veer onshore) air mass
for Wed-Thu. Max temps Tue in the U80s north and coastal to L90s
SW interior, with mins in the L- M60s. Wed maxes in the U70s
coast/L80s inland with mins in the L60s everywhere but the
Space/Treasure Coast barrier islands (M-U60s) north Lake/NW
Volusia. (U50s). For Thu, around 80F near the coast and L-M80s
farther inland.
&&
.MARINE...
Issued at 345 PM EDT Fri Mar 24 2023
Tonight/Sat...South winds increase 15-20 knots offshore
Volusia/Brevard overnight so have headlined a Caution for those 2
marine zones. Seas will build up to 5 feet. Elsewhere, south to
southwest winds 10-15 knots and 3-4 ft seas. On Sat, S/SW flow
10-14 knots will turn onshore near the coast behind a late sea
breeze and increase 15-17 knots.
Saturday night-Wednesday... (Modified previous discussion) Moderate
S-SW flow will prevail across the local waters through early Tue,
with speeds 8-13 KT, before winds veer NW Tuesday night and increase
to 10-15 KT, and then NE Wednesday with speeds 15-20 KT. Seas 2-3ft
through Tuesday before seas build to 3-5ft across the Volusia and
Brevard waters Tuesday night, and continuing to build to 6-7ft in
the Gulf Stream on Wednesday. Isolated to scattered showers and
lightning storms will be possible across the Atlantic waters Tuesday
and Tuesday night. Greatest potential for showers and storms on
Tuesday will be from Brevard northward, and across the Gulf Stream
on Tuesday night.
&&
.FIRE WEATHER...
Issued at 345 PM EDT Fri Mar 24 2023
Sat...A more fire sensitive day with slightly higher wind speeds
turning out of the SW with a strong SE sea breeze developing along
the coast from the Cape southward. Very Good to Excellent
dispersion could cause control problems of any new or existing
fires. Min RH values will reach near 40 percent over the interior
with 20 ft wind speeds 10-12 mph though there will be gusts up to
18 mph.
&&
.AVIATION...
(18Z TAFS)
Issued at 345 PM EDT Fri Mar 24 2023
Mainly VFR. MVFR/IFR CIGs may develop in stratus and patchy fog
late tonight and lift north across some interior terminals, namely
LEE but also possibly MCO and SFB. Continue to show a TEMPO for
SCT010 at those terminals 10Z-13Z to raise awareness but wanted to
keep them VFR for now until confidence increases. On Sat, SW flow
10-14 knots turning SE 15-18 knots from MLB-SUA aft 18Z.
&&
.CLIMATE...
Issued at 345 PM EDT Fri Mar 24 2023
.CLIMATE...Record high temperatures for the east central FLorida
climate sites (along with years set) through early next week.
Fri 3/24 Sat 3/25 Sun 3/26 Mon 3/27
DAB 92 (1935) 88 {2021) 90 (2021) 91 (2011)
LEE 89 (1975) 89 (2021) 89 (2021) 90 (2020)
SFB 91 (1952) 91 (2021) 91 (2021) 92 (2021)
MCO 96 (1907) 95 (1929) 94 (1929) 93 (1929)
MLB 91 (2013) 92 (1975) 90 (1975) 92 (2011)
VRB 91 (2013) 91 (2020) 88 (2015) 92 (2011)
FPR 93 (1908) 91 (2020) 91 (1935) 92 (2011)
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 65 88 65 85 / 0 20 10 10
MCO 66 92 68 91 / 0 20 10 10
MLB 68 88 66 86 / 0 20 10 10
VRB 65 89 65 87 / 0 20 10 10
LEE 66 92 69 92 / 0 20 0 10
SFB 66 92 67 91 / 0 20 10 10
ORL 68 92 69 92 / 0 20 10 10
FPR 66 88 67 85 / 0 20 10 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
SHORT TERM...Kelly
LONG TERM....WatsonHazardous weather outlook, Mar 24, 3:18 AM EST, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
418 AM EDT Fri Mar 24 2023
AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-250000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
418 AM EDT Fri Mar 24 2023
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.RIP CURRENT IMPACT...
A moderate risk of life-threatening rip currents exists at all
east central Florida beaches. Always swim within sight of a
lifeguard, and never swim alone.
.WIND AND SEA IMPACT...
Southerly winds will increase to 15 to 20 knots across the
offshore Volusia and Brevard waters tonight. Small craft should
exercise caution near these waters.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A moderate to high risk of dangerous rip currents will continue
at area beaches through the weekend.
A weak front will begin its approach towards the Florida peninsula
on Saturday, which could produce isolated lightning storms before
stalling north of Florida. As the weak front eventually moves
southward across the area Tuesday, isolated to locally scattered
lightning storms will be possible once again across east central
Florida and the local Atlantic waters.
Northerly winds 15 to 20 knots behind the front will cause seas
to increase to 6 feet across the offshore waters, leading to
unfavorable boating conditions Wednesday into Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
Tollefsen
Rip Current, Southern Brevard Barrier Islands
- When
- March 24, 3:00 PM EST
- Where
- Southern Brevard Barrier Islands forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 28.300, -80.701 (the zone’s center; the record gives no point)
The Brevard County Sheriff's Office reported the body of a 74-year-old male was pulled out of the surf near the intersection of 5th Ave (US-192) & A1A in Indialantic. Attempts to resuscitate the out-of-state visitor from Pottstown, PA were unsuccessful.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Mississippi, March 24, 202320 deaths · 170 injured · $112 million · EF4 · 11 events
- Tornadoes and Flash Flooding in Mississippi, March 24, 20232 deaths · 56 injured · $81 million · EF3 · 30 events
- Tornadoes and Damaging Winds in Alabama, March 24 to 25, 20231 death · $27 million · EF2 · 63 events
- Rip Currents in Puerto Rico, March 24, 20232 deaths · 2 injured · 2 events
- Flash Flooding and Flooding in Missouri, March 24 to 27, 20231 death · $40,000 · 7 events
- Tornadoes and Hail in Texas, March 24 to 27, 20235 injured · $335,000 · EF1 · 18 events
- Tornado and Flash Flood in Tennessee, March 24, 2023$269,000 · EF1 · 10 events
- Tornadoes in Tennessee, March 24, 2023EF2 · 2 events
- Damaging Winds in Tennessee, March 24, 20231 injured · $246,000 · 70 kt wind · 12 events
- Flood and High Wind in Ohio, March 24 to 25, 2023$135,000 · 52 kt wind · 6 events
- Damaging Winds in West Virginia, March 24, 2023$45,000 · 70 kt wind · 3 events
- Tornado and Damaging Winds in Alabama, March 24, 2023EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080876.